Hurricane (Typhoon), Amite
- When
- August 28, 11:00 AM CST to August 29, 5:00 PM CST
- Where
- Amite forecast zone
- Property damage
- $73 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 31.174, -90.804 (the zone’s center; the record gives no point)
Hurricane Katrina was one of the strongest and most destructive hurricanes on record to impact the coast of the United States. It will likely be recorded as one the worst natural disaster in the history of the United States to date resulting in catastrophic damage and numerous casualties in southeast Louisiana and along the Mississippi coast.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
Hurricane Katrina was one of the strongest and most destructive hurricanes on record to impact the coast of the United States. It will likely be recorded as one the worst natural disaster in the history of the United States to date resulting in catastrophic damage and numerous casualties in southeast Louisiana and along the Mississippi coast. Damage and casualties resulting from Hurricane Katrina extended as far east as Alabama and the panhandle of Florida. Katrina developed from a tropical depression southeast of the Bahamas on August 24th. After moving through the Bahamas as a tropical storm, Katrina strengthened to a category 1 hurricane prior to landfall in south Florida around the Miami area on the 25th of August. Katrina crossed south Florida and entered the Gulf of Mexico and began to strengthen. Hurricane Katrina strengthened to a category 5 storm on August 28th about 250 miles south southeast of the mouth of the Mississippi River with winds reaching their peak intensity of 175 mph and a central pressure of 902 mb. Post event analysis by the National Hurricane Center indicates that Katrina weakened slightly before making landfall as a strong category 3 storm in initial landfall in lower Plaquemines Parish. Maximum sustained winds were estimated at 110 knots or 127 mph and a central pressure of 920 mb around 610 AM CDT on August 29th in southeast Louisiana just south of Buras in Plaquemines Parish. The storm continued on a north northeast track with the center passing about 40 miles southeast of New Orleans with a second landfall occurring near the Louisiana and Mississippi border around 945 AM CDT as a category 3 storm with maximum sustained winds estimated around 105 knots or 121 mph. Katrina continued to weaken as it moved north northeast across Mississippi during the day, but remained at hurricane strength 100 miles inland near Laurel, Mississippi. Katrina weakened to a tropical depression near Clarksville, Tennessee on August 30th.Damage across coastal Mississippi was catastrophic. The storm surge associated with Hurricane Katrina approached or exceeded the surge associated with Hurricane Camille and impacted a much more extensive area. Almost total destruction was observed along the immediate coast in Hancock and Harrison Counties with storm surge damage extending north along bays and bayous to Interstate 10. Thousands of homes and businesses were destroyed by the storm surge. Hurricane force winds also caused damage to roofs, power lines, signage, downed tress, and some windows were broken by wind and wind driven debris In areas away from storm surge flooding, wind damage was widespread with fallen trees taking a heavy toll on houses and power lines. Damage was less extensive in southwest Mississippi. Excluding losses covered by the Federal Flood Insurance Program, insured property losses in Mississippi were estimated at 9.8 billion dollars. Uninsured and insured losses combined were estimated to exceed 100 billion dollars across the Gulf Coast.As of late October the following fatality figures were reported in the Mississippi coastal counties; Hancock- 52, Harrison - 83, Jackson - 17. Additional details on fatalities will be given in later updates to storm data.Due to the failure of power and equipment prior to the peak of the storm, data for wind, storm surge, pressure, and rainfall are incomplete. The lowest pressure on the Mississippi coast was estimated to be 928 mb where the hurricane made landfall near the Louisiana Mississippi border. A pressure of 976 mb was recorded at 0951 CDT by a university weather station deployed in Pascagoula, well east of the landfall location. At approximately the same time, the pressure at the NWS office in Slidell, just to the west of landfall location, recorded a pressure of 934.1 mb at 0938 AM CDT. The highest wind gusts recorded in Mississippi and the adjacent coastal waters were 117 knots (134 mph) at the Pearl River County EOC office in Poplarville and 102 knots (118 mph) at 1000AM CDT by a university wind tower deployed at the Stennis Space Center in Hancock County. Maximum sustained winds in Mississippi were estimated around 105 knots (121 mph) near the storm's second landfall along the Mississippi and Louisiana border. Unofficial wind observations before the gage failed included a wind gust of 106 kt, (122 mph) at 0615 CDT by an amateur radio operator in Long Beach and a wind gust of 108 kt (124 mph) at the EOC in Pascagoula. Most tide gages were destroyed by the storm surge so storm surge was determined primarily by post storm high water mark surveys conducted by FEMA. An estimated storm surge of approximately 23.0 feet occurred at the Hancock County EOC operations area in Waveland, and the high water mark measured on the Jackson County EOC building in Pascagoula was 16.1 feet. Preliminary estimates of storm surge along the Mississippi Coast include Hancock County 19-25 ft, Harrison County 19-25 feet, Jackson County 17-21 ft. All storm surge heights are still water elevations referenced to NAVD88 datum.Storm total rainfall amounts generally ranged from 10 to 16 inches across coastal and south Mississippi with much lower amounts observed over southwest Mississippi. The highest observed storm total rainfall was 11 inches at Stennis Space Center and near Picayune.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 28, 3:58 AM CST, 7 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
458 AM CDT SUN AUG 28 2005
.DISCUSSION...FORECAST IS DOMINATED BY THE TRACK OF HURRICANE
KATRINA THIS MORNING. LATEST TRACK AS OF THE 4 AM ADVISORY STILL
SHOWS THE STORM APPROACHING THE NEW ORLEANS METRO AREA MON AS A
MAJOR HURRICANE. LIKEWISE...LITTLE CHANGE WAS MADE TO THE FORECAST
GRIDS AS THE TIMING AND TRACK OF KATRINA REMAIN FAIRLY PERSISTENT.
THE FORWARD SPEED HAS INCREASED SLIGHTLY 24 TO 36 HOURS. RAINFALL
TOTALS OF 5 TO 10 INCHES...WITH ISOLATED MAXIMUM AMOUNTS OF 15
INCHES...ARE POSSIBLE NORTH AND SOUTH OF LAKE PONTCHARTRAIN AND
THE MISSISSIPPI COAST THIS EVENING THROUGH MONDAY EVENING AND WILL
ISSUE A FLASH FLOOD WATCH. SOME DEVIATION IS POSSIBLE WITH THESE
FACTORS GIVEN THAT THE AREA IS STILL BEYOND 24 HOURS PRIOR TO
STORM IMPACT. ALL INTERESTS SHOULD CLOSELY MONITOR THE PROGRESS OF
KATRINA AND ADHERE TO ADVISORIES AND STATEMENTS ISSUED BY THE
NATIONAL HURRICANE CENTER AND THIS FORECAST OFFICE. GETTING PAST
MON...SOME DRIER AIR LOOKS TO WORK ITS WAY INTO THE REGION AS A
WEAK FRONT MOVES THROUGH ALLOWING HIGH PRESSURE TO RETURN TO THE
AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 93 76 86 74 / 40 60 90 60
BTR 93 76 87 75 / 40 60 90 60
MSY 92 81 87 79 / 60 90 90 50
GPT 91 79 85 78 / 60 90 90 60
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...INLAND HURRICANE WARNING UNTIL 7 PM MONDAY FOR LAZ034-LAZ035-
LAZ036-LAZ037-LAZ038-LAZ039-LAZ040-LAZ046-LAZ047-LAZ048-
LAZ049-LAZ050-LAZ056-LAZ057-LAZ058-LAZ059-LAZ060-LAZ061-
LAZ062-LAZ063-LAZ064-LAZ065-LAZ066-LAZ067-LAZ068-LAZ069-
LAZ070.
HURRICANE WARNING UNTIL 9 PM MONDAY FOR LAZ038-LAZ040-LAZ050-
LAZ056-LAZ057-LAZ058-LAZ059-LAZ060-LAZ061-LAZ062-LAZ063-
LAZ064-LAZ065-LAZ066-LAZ067-LAZ068-LAZ069-LAZ070.
FLASH FLOOD WATCH FROM 7 PM SUNDAY TO 7 PM MONDAY FOR LAZ037-
LAZ038-LAZ039-LAZ040-LAZ046-LAZ047-LAZ048-LAZ049-LAZ050-
LAZ056-LAZ057-LAZ058-LAZ059-LAZ060-LAZ061-LAZ062-LAZ063-
LAZ064-LAZ065-LAZ066-LAZ067-LAZ068-LAZ069-LAZ070.
GM...HURRICANE WARNING UNTIL 9 PM MONDAY FOR GMZ530-GMZ550-GMZ555-
GMZ570-GMZ575.
MS...INLAND HURRICANE WARNING UNTIL 7 PM MONDAY FOR MSZ068-MSZ069-
MSZ070-MSZ071-MSZ077-MSZ080-MSZ081-MSZ082.
FLASH FLOOD WATCH FROM 7 PM SUNDAY TO 7 PM MONDAY FOR MSZ070-
MSZ071-MSZ077-MSZ080-MSZ081-MSZ082.
HURRICANE WARNING UNTIL 9 PM MONDAY FOR MSZ080-MSZ081-MSZ082.
GM...HURRICANE WARNING UNTIL 9 PM MONDAY FOR GMZ530-GMZ550-GMZ555-
GMZ570-GMZ575.
&&
18SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 943 AM CDT SUN AUG 28 2005 LAZ059>070-281700- LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD- LOWER TERREBONNE-ORLEANS-ST CHARLES-UPPER JEFFERSON-UPPER LAFOURCHE- UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE- 943 AM CDT SUN AUG 28 2005 ...OUTER RAIN BANDS FROM HURRICANE KATRINA AFFECTING METRO NEW ORLEANS AND THE SOUTHEAST LOUISIANA COAST... AT 930 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF HEAVY RAINFALL AND THUNDERSTORMS MOVING ACROSS LOWER PLAQUEMINES...LOWER JEFFERSON...LOWER LAFOURCHE...AND LOWER TERREBONNE PARISHES. THIS OUTER RAIN BAND IS MOVING TO THE WEST- NORTHWEST AT 40 MPH...BUT THE INDIVIDUAL THUNDERSTORMS ARE MOVING TO THE WEST AT 50 MPH WITHIN THIS OUTER RAIN BAND. THIS OUTER RAIN BAND WILL AFFECT THE NEW ORLEANS METRO AREA IN THE NEXT 1 TO 2 HOURS. TROPICAL STORM FORCE WIND GUSTS OF 40 TO 50 MPH AND HEAVY RAINFALL CAN BE EXPECTED WITH THIS OUTER BAND OF THUNDERSTORMS. 32
The national radar mosaic for the moment the first event began.
8 hurricane (typhoon). Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, August 2005The 2005 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475638, 5475639, 5475640, 5475641, 5475642, 5475643, 5475644, 5475645.